Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


clinical studies needed for wasting
Nov 1, 2003

I think the G.P. should stand for general practitioner, because that's what you sound like in some of these posts - just kidding.

Listen though - you guys are very smart, but are limited in your knowledge of muscle tissue issues in the human body. Don't get defensive - just listen, you might learn something.

When people waste, especially if their wasting is NOT a result of inactivity, anorexia, or mal-absorption, this wasting is the worst kind because there is pretty much no defense from it. It is the truest form of wasting - cell destruction, while the other kinds are actually just muscle atrophy (cell shrinkage). And even when muscle atrophy is present, this "worst kind" is usually present as well, being masked by the former.

The reason anabolic steroids like testosterone or nandrolone (deca) don't really help this "worst kind" is because anabolic agents simply improve nitrogen retention - i.e. make the surviving cells puff up. Anabolics cannot create new cells - this is why those on anabolic therapies will always shrink back to their original size once therapy is stopped (although it can be a year before they shrink back). We know that Human Growth Hormone can actually birth new cells in the body, and many bodybuilders use HGH with anabolics like testosterone or deca to sort of re-create pubescent growth we all experienced during adolescents (since during that time, our natural HGH and testosterone levels were at their highest together. The idea is to birth new cells with the HGH (hopefully similar to the ones lost during wasting) and fill them with nitrogen from the testosterone or deca so that they survive and remain after therapy is stopped.

These are the best theories around when it comes to combatting this cell death form of wasting. So far, besides use of thalidimide and other TNF inhibitors, these are the ONLY theories that address cell death wasting.

Here is how it plays out however in practice:

HIV positive men who work out and use anabolics can get very large contractile muscle (biceps, triceps, quads, etc). However, the parts of the body such as the face, knees, wrists, elbows, inner quads, and pretty much all parts of the body where the muscle is mainly non-contractile, these same men are totally sunken in, caved in, gaunt, and still obviously HIV positive. And this might have a little to do with fat loss from medications, but that is a small part of it. The actual size of their bodies shrinks underneith the pumped up muscle fibers. Not the bone, although, bone tissue can break down as well of course, but the bassline muscle tissue that rests underneith the contractile muscle gets eaten up by cytokines, or whatever you have most recently claimed is the cause, and one cannot defend this with muscle training, because this particular type of muscle tissue is not grown and maintained by contraction.

One can see this striking distinction by putting two different patients side by side. Take a patient who has sever muscle atrophy only because he is totally inactive for months and juxtapose him with another patient who is totally active and taking anabolics but who also has cell death wasting syndrome. The two will look totally different. The former will look skinny and the latter will look HIV positive. The reason for this is the patient with cell death manifests his wasting in his face, around the knees, elbows, hands, feet, and many other places if you take a close look. The inactive patient will be uniformly thin, and if administered anabolics, he will inflate uniformly back to his healthy original appearance because he hasn't lost any cells, they are just not presently filled with nitrogen.

You guys need to stop admiring your own work with respect to "lipoatrophy" and its connection to meds, and see what is really going on is still the same old HIV wasting that we have always seen, even before the use of AZT. This is primarily a muscle tissue problem that needs to be studied much more extensively. The best place to begin is in gyms in gay neighborhoods, because here is where we see people with two qualities that are essential to this kind of study: they are at a high risk for HIV, and they are in excellent physical shape. Photographs, measurements, bioelectrical impedence analysis scales for muscle to fat ratios and even biopsies should be regularly administered to volunteers of both HIV negative and HIV positive status. Pretty soon, we would see the true effects HIV had on the HIV negative participants if and when some of them became positive (knock on wood they don't, but let's be realistic). Until you guys get involved with this sort of program, you're just playing games and not being serious about combatting HIV wasting.

Response from Dr. Pierone

You are right that that - if you take two people side by side and compare them, the HIV person on anabolics that works out will look different from the person that is inactive and skinny.

Body composition changes in response to HIV infection, HIV medications, opportunistic infections, and malnutrition are very complex and it is often difficult to look at one patient and clearly define what is going on. More study is necessary and new approaches are needed to help people with AIDS-related wasting, fat redistribution syndrome, and mitochondrial myopathy.

I disagree though, with the argument there is no defense against the "worst type of wasting" due to cell death. Our organs and tissues have an incredible capacity to regenerate and do so every day at an astonishing rate. In the case of wasting, if we can identify and reverse the underlying pathologic process there is good hope for improvement.

The main point that I wanted to get across in previous posts was the importance of determining the underlying cause for AIDS-related wasting. It's not simply deciding how to best stack growth hormone, oxandrin, testosterone, or decadurabolin. I have seen patients that were on industrial dose steroids and growth hormone with minimal response to therapy. When the smoldering CMV infection was diagnosed and treated they started feeling better and gained their weight and muscle back without additional meds. This is one of the commonly overlooked aspects of HIV management and not enough attention is paid to it.

I understand your notion that growth hormone may hatch new cells instead of plumping them up. But I think that the loss of subcutaneous tissue and fat rather than loss of non-contractile muscle is what primarily contributes to the gaunt appearance of some with HIV infection. AIDS-related wasting and the morphologic changes that we are seeing in HIV go way beyond disease of muscle. The muscular changes are most apparent, but the metabolic changes involve the endocrine system, liver, muscle, skin, bone and adipose tissue.

I know that many people use growth hormone (HIV infected, body builders, anti-aging clinics) with good results. In the setting of HIV, I have not personally seen it to be superior to androgenic steroids and because of the cost differences we generally use steroids first.



Previous
lipids going through the roof on PI therapy
Next
t-20 against hiv-2?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement